Removing Excess Earwax. There is a small chance that your tinnitus is being caused by an excess build up of ear wax that is blocking the ear canal. This is especially common in older patients who have a lot of ear hair that ear wax has been building up on over the years. By removing both the excess hair and ear wax, especially if it’s in contact with your ear drum, your tinnitus can improve.
While tinnitus is as varied as its causes, it can be grouped into two categories: tonal and non-tonal. Tonal tinnitus is more common and describes the perception of a near-continuous sound or overlapping sounds with a well-defined frequency (e.g., whistling, ringing, buzzing). Non-tonal forms of tinnitus include humming, clicking, crackling, and rumbling.
Therefore, the Department of Defense and Congress have taken an interest in furthering tinnitus research, adding it to a list of researchable conditions that impact the military. Both American Tinnitus Association and the Department of Defense fund tinnitus research. New research developments are reported in journals such as Tinnitus Today and the International Tinnitus Journal.
To answer your question about NAC (N-acetyl-L-cysteine), I’ve seen little evidence suggesting that is effective for tinnitus. Instead – though the research is very limited – multiple anecdotal reports describe success with the herb ginkgo biloba. Try taking two tablets of standardized extract of ginkgo three times a day with meals (no more than a total dose of 240 mg a day). Ginkgo may work by increasing blood circulation to the head and neck. Give it at least a two-month trial. You might also explore cranial therapy, a gentle manipulative technique performed by osteopathic physicians. This approach seems to take the pressure or irritation off the auditory nerves. If high blood pressure is responsible for your tinnitus, try to get that under control through diet, exercise, and weight loss or medication if necessary.
Supporting the idea that central reorganization is overestimated as "the" cause of tinnitus, a recent study by Wineland et al showed no changes in central connectivity of auditory cortex or other key cortical regions (Wineland et al, 2012). Considering other parts of the brain, Ueyama et al (2013) reported that there was increased fMRI activity in the bilateral rectus gyri, as well as cingulate gyri correlating with distress. Loudness was correlated with values in the thalamus, bilateral hippocampus and left caudate. In other words, the changes in the brain associated with tinnitus seem to be associated with emotional reaction (e.g. cingulate), and input systems (e.g. thalamus). There are a few areas whose role is not so obvious (e.g. caudate). This makes a more sense than the Wineland result, but of course, they were measuring different things. MRI studies related to audition or dizziness must be interpreted with great caution as the magnetic field of the MRI stimulates the inner ear, and because MRI scanners are noisy.
There are many different conditions and disorders that affect nerve channels leading to the ears, which can cause someone to hear abnormal ringing or other sounds in their ears. These conditions usually cause other symptoms at the same time (such as dizziness, hearing loss, headaches, facial paralysis, nausea and loss of balance), which doctors use as clues to uncover the underlying cause of tinnitus.
Tinnitus Control contains both a spray that is administered under the tongue three times a day and a gelatin capsule that is to be taken twice a day. Each package comes with a one month’s supply of the spray (1 fluid ounce) and capsules (60 capsules). Tinnitus Control is not currently available in local stores such as CVS, Walgreens and Rite Aid, but it is available directly from the manufacturer’s website at http://www.tinnituscontrol.com
Some persons with severe TMJ (temporomandibular joint) arthritis have severe tinnitus. Generally these persons say that there is a "screeching" sound. This is another somatic tinnitus. TMJ is extremely common -- about 25% of the population. The exact prevalence of TMJ associated tinnitus is not established, but presumably it is rather high too. Having TMJ increases the odds that you have tinnitus too, by about a factor of 1.6-3.22 (Park and Moon, 2014; Lee et al, 2016). This is the a large risk factor for tinnitus, similar to the risk from hearing loss (see table above).
A poor diet, sedentary lifestyle, lack of sleep and chronic stress are all capable of reducing immunity and making you susceptible to nerve damage, allergies and ear problems. If you frequently experience seasonal or food allergies that affect your ears, ear infections, swelling and other problems related to damage of the vestibular system, consider changing your diet, exercise routine and ways of dealing with stress, which in turn will aid your tinnitus treatment. Try natural stress relievers like exercising, yoga, meditation, taking warm baths, using essential oils and spending more time outdoors, and eat an anti-inflammatory diet.
We occasionally recommend neuropsychological testing using a simple screening questionnaire -- depression, anxiety, and OCD (obsessive compulsive disorder) are common in persons with tinnitus. This is not surprising considering how disturbing tinnitus may be to ones life (Holmes and Padgham, 2009). Persons with OCD tend to "obsess" about tinnitus. Treatment of these psychological conditions may be extremely helpful.
Most tinnitus is "sensorineural," meaning that it's due to hearing loss at the cochlea or cochlear nerve level. But tinnitus may originate in other places. Our bodies normally produce sounds (called somatic sounds) that we usually don't notice because we are listening to external sounds. Anything that blocks normal hearing can bring somatic sounds to our attention. For example, you may get head noise when earwax blocks the outer ear.
Other causes of tinnitus include middle ear infections, disorders that block the ear canal (such as an external ear infection [external otitis], excessive ear wax, or foreign bodies), problems with the eustachian tube (which connects the middle ear and the back of the nose) due to allergies or other causes of obstruction, otosclerosis (a disorder of excess bone growth in the middle ear), and temporomandibular disorders. An uncommon but serious cause is an acoustic neuroma, a noncancerous (benign) tumor of part of the nerve leading from the inner ear.
If you are living with tinnitus, contact the Sound Relief Hearing Center. We are the tinnitus experts you need to experience the best possible outcome with your tinnitus treatment. To learn more about us, please browse our website or give us a call at 720-259-9962. You can also schedule an appointment online to meet with one of our tinnitus specialists. We look forward to hearing from you!
Although drugs cannot cure tinnitus, there are a few that will help suppress the symptoms you are experiencing. Tricyclic antidepressants, like amitriptyline and nortriptyline, are two of the most commonly prescribed medications. If you are experiencing severe tinnitus, one of these drugs may be used. However, it's important to know that these medications may come with side effects such as dry mouth, blurry vision and heart issues. Discuss any other conditions you have or medications you are currently taking with your physician. Niravam and Xanax can also be prescribed, but each of these medications can cause drowsiness and nausea, and they can be habit-forming.
Antibiotics, including erythromycin, neomycin, polymysxin B and vancomycin, as well as cancer medications, including mechlorethamine and vincristine, and water pills, including bumetanide, furosemide or ethacrynic acid all have the ability to cause or worsen tinnitus. Some patients will experience tinnitus after using antidepressants or quinine medications.
Changing Prescriptions, OTC Medications and Food Additives. Sometimes the cause of tinnitus is a prescription (such as an antibiotic), an over the counter medication or a food additive. As an example, two very common prescriptions that have been shown to cause tinnitus are quinine and chloroquine, which are both used to prevent malaria. Certain diuretics and cancer medications can also cause tinnitus. Even something as simple as OTC aspirin can generate tinnitus in some people. The food additives NutraSweet, Splenda and Aspartame have all been linked to tinnitus, and a whole host of other side effects, in clinical studies. These man-made food additives should be eliminated from your diet completely. If any of your medications are causing your tinnitus, your doctor may recommend stopping, reducing or switching them out for other medicines to see if that helps cure your tinnitus.
We are all different and you may find you prefer one type of relaxation over another. You may find a class that teaches a type you like. However, you may not be able to get to classes or you may just prefer to do something yourself. Using some simple techniques regularly may help you to improve your quality of life and make a real difference to living with tinnitus. It does take practice to develop good relaxation techniques, and what may help one day, may not do so the next – so don’t give up if at first it does not seem to help.
Some instances of tinnitus are caused by infections or blockages in the ear, and the tinnitus can disappear once the underlying cause is treated. Frequently, however, tinnitus continues after the underlying condition is treated. In such a case, other therapies -- both conventional and alternative -- may bring significant relief by either decreasing or covering up the unwanted sound.